The Guardian reports: Expert opinion is hardening behind attributing the deaths on Wednesday of hundreds of people in Damascus to a nerve agent such as sarin, with regional and western governments expecting to receive smuggled biological samples from the site in the coming days.
Chemical weapons specialists, who have studied footage showing the dead and dying victims of the attack, said several symptoms offered strong evidence that a nerve agent was used; it would be the worst such attack anywhere in the world in the past 25 years.
Stefan Mogl, a Swiss chemical weapons expert and former arms inspector, said: “There’s a significant number of videos of children’s faces and of adults who seem to have been exposed, that show typical symptoms of acetylcholinesterase inhibition poisoning, which coincides with a nerve agent.”
Mogl told the Guardian it was very likely the agent used was sarin. “The significance is, it’s not a single case. One person with constricting of the pupils, or with excessive salivation, or with spasms, or gasping for air, one single incident is not very significant, but … I came to the conclusion that there is a likelihood of nerve agent poisoning and this should be thoroughly investigated. You see children dying, people with very severe effects. I’ve seen a lot of people with uncontrolled muscle movement.”
Alastair Hay, another former weapons expert, who investigated the aftermath of the Halabja attack, when up to 5,000 people were gassed in Iraqi Kurdistan by Saddam Hussein’s forces in 1988, said: “I’m struck by the appearance of the victims and the absence of any signs of trauma. This suggests some powerful asphyxiant. Many of the victims have individual signs suggestive of exposure to an organophosphate agent. Nasal and lung secretions are very evident in many of the victims. These are just some of the signs consistent with [such] exposure.” [Continue reading…]